Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 18, 2012, 5:04 PM CDT for Goodhue County, Minnesota; Pierce County, Wisconsin. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2012, 5:04 PM CDT (22:04 UTC)
- Expired
- Jul 18, 2012, 6:30 PM CDT
- In force
- 86 min
- Issued by
- NWS Twin Cities, MN
Counties Goodhue County, MN, Pierce County, WI
The radar
The Minneapolis radar (KMPX), 87 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2062 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 716 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
286
WWUS83 KMPX 182204
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 PM CDT WED JUL 18 2012
MNZ063-070-078-WIZ024-182330-
DAKOTA-GOODHUE-PIERCE-WASHINGTON-
504 PM CDT WED JUL 18 2012
...HEAVY RAIN OVER EASTERN DAKOTA...GOODHUE...PIERCE AND SOUTHEERN
WASHINGTON COUNTIES THROUGH 630 PM CDT...
AT 458 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM NEAR COTTAGE GROVE TO CANNON FALLS THEN TOWARD
KENYON THESE STORMS WILL PRODUCE A QUICK INCH OF RAIN IN SOME AREAS
WHICH COULD LEAD TO SOME PONDING OF WATER OR STREET FLOODING. THESE
STORMS WERE MOVING NORTHEAST AT 20 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE ALSO EXPECTED.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORM INCLUDE...
NEW TRIER.
MIESVILLE.
WELCH.
RED WING.
DIAMOND BLUFF.
HASTINGS.
CANNON FALLS.
ZUMBROTA.
LAT...LON 4478 9296 4478 9235 4445 9233 4445 9242
4437 9242 4436 9245 4435 9254 4421 9254
4420 9302
TIME...MOT...LOC 2200Z 237DEG 18KT 4444 9284
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:07 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 18, 3:07 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 307 PM CDT WED JUL 18 2012 .DISCUSSION... OVERALL THE LARGE SCALE PATTERN WILL CHANGE LITTLE FOR US OVER THROUGH THE FORECAST PERIOD... WITH THE BROAD UPPER RIDGE CONTINUING TO REIGN OVER THE CENTER OF THE CONTINENT. WE WILL CONTINUE TO SEE ABOVE NORMAL TEMPERATURES AS A RESULT... WITH CHANCES FOR PCPN AND SLIGHT COOL DOWNS TIED TO SHORTWAVES MOVING THEIR WAY AROUND THE PERIPHERY OF THE UPPER RIDGE. THE GFS AND ECMWF ARE IN REMARKABLY GOOD AGREEMENT THROUGH EARLY NEXT WEEK... SO ALTHOUGH THEY MAY BE WRONG IT IS TOUGH TO DEVIATE TOO FAR FROM WHAT THEY ARE SHOWING WITH RESPECT TO THE BIG PICTURE. WILL STICK CLOSER TO THE ECMWF FOR SOME OF THE DETAILS... MAINLY DUE TO THE LOW LEVEL COOL/WET BIASES IN THE GFS AND WHAT APPEARS TO BE AN ASSOCIATED WET BIAS. IN THE SHORTER TERM... UTILIZED THE NAM AND SREF FOR POP/WEATHER CHANCES AND A CONSENSUS APPROACH FOR TEMPERATURES... BLENDING WITH POTENTIAL MIX-DOWN VALUES FOR HIGHS. AN ELONGATED SHORTWAVE TROUGH CURRENTLY APPARENT ON WATER VAPOR IMAGERY AND RAP UPPER LEVEL PV ANALYSES EXTENDS FROM SOUTHERN MANITOBA INTO EASTERN NEBRASKA. A LOWER LEVEL MCV FEATURE CAN ALSO BE SEEN MOVING EAST INTO SOUTH CENTRAL MINNESOTA. THE LATTER FEATURE IS WORKING TO SUPPORT THE CONVECTIVE ACTIVITY CURRENTLY OVER THE SOUTHERN PART OF THE AREA... WITH AN OUTFLOW BOUNDARY FROM THIS MORNING/S CONVECTION ASSISTING WITH THINGS OVER SOUTHEAST MINNESOTA. THE LARGER SCALE FRONT/BAROCLINIC ZONE IS NEAR THE MINNESOTA/IOWA BORDER... AND SHOULD HELP TO FURTHER FOCUS ACTIVITY AS WE HEAD INTO THE EVENING AND THE AFOREMENTIONED LARGE SCALE SHORTWAVE TROUGH WORKS THROUGH THE AREA. MLCAPE VALUES AOA 2000 J/KG ARE PRESENT ACROSS MOST OF THE AREA... SO THERE IS NO SHORTAGE OF INSTABILITY. WITH SOME FORCING WORKING ACROSS THE AREA THROUGH THE EVENING HOURS... THINK WE SHOULD CONTINUE TO SEE SOME SHRA/TSRA UNTIL WE SEE MORE SUBSTANTIAL MID-LEVEL DRYING AND SUBSIDENCE LATER TONIGHT. ISOLATED SEVERE STORMS ARE STILL POSSIBLE GIVEN THE DEGREE OF INSTABILITY... BUT WITH THE DEEP LAYER SHEAR GENERALLY AOB 30 KT... THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER APPEARS TO BE LIMITED GIVEN LACK OF EXPECTED ORGANIZATION WITH MOST STORMS. HOWEVER... A FEW STORMS COULD TAKE ADVANTAGE OF LOCALLY ENHANCED SHEAR OWING TO THEIR STORM MOTION... SUCH AS SOME OF THE ACTIVITY CURRENTLY OVER SOUTHEAST MINNESOTA... AND THOSE WOULD BE THE STORMS MOST LIKELY TO GENERATE SEVERE WEATHER. SURFACE RIDGING AND MID-LEVEL DRYING/SUBSIDENCE WILL BUILD EAST ACROSS THE CWFA OVERNIGHT... BRINGING ANY LINGERING SHRA/TSRA TO AN END. THE NEXT CHANCE FOR PCPN THEN LOOKS TO HOLD OFF UNTIL FRIDAY NIGHT AND SATURDAY AS THE BAROCLINIC ZONE LIFTS BACK NORTH ACROSS THE AREA. AT THIS POINT... THE BEST CHANCE LOOKS LIKE IT WILL BE NORTH OF OUR CWFA CLOSER TO THE WARM FRONTAL BOUNDARY... BUT THERE IS SUFFICIENT UNCERTAINTY IN THE BOUNDARY PLACEMENT TO INCLUDE A CHANCE FOR SHRA/TSRA OVER THE NORTHERN HALF OR SO OF THE AREA. THESE CHANCES WILL THEN SAG SOUTH AND EAST SATURDAY NIGHT INTO SUNDAY AS A WAVE TRAVELS EAST ALONG THE NEARLY STATIONARY WARM FRONTAL BOUNDARY. WILL INCLUDE SOME CHANCES FOR PCPN FROM MONDAY NIGHT INTO WEDNESDAY AS WELL... AFTER DRYING THINGS OUT LATE SUNDAY AND SUNDAY NIGHT... WITH THE ECMWF AND GFS BOTH SUGGESTING WE WILL BE NEAR THE BAROCLINIC ZONE/RING OF FIRE AROUND THE PERIPHERY OF THE UPPER RIDGE AS A FEW SHORTWAVES DROP EAST- SOUTHEAST FROM WESTERN AND CENTRAL CANADA. && .AVIATION.../18Z TAF ISSUANCE/ /ISSUED 152 PM CDT WED JUL 18 2012/ ONE CLUSTER OF THUNDERSTORMS CURRENTLY IN SW MN HEADING TO THE NORTHEAST COULD CAUSE SOME ISSUES THIS AFTERNOON. THUNDERSTORM COVERAGE SHOULD LARGELY BE CONFINED TO FAR SOUTHERN MN AND WESTERN WI BY THIS EVENING. FAIRLY HIGH CONFIDENCE IN A DRY FORECAST FOR TONIGHT. LINGERING MVFR/IFR STRATUS THIS AFTERNOON SHOULD EXPAND TONIGHT. KMSP...MAY HAVE TO UPDATE AT SOME POINT TO HIGHLIGHT THE THUNDER CHANCES THIS AFTERNOON. WHILE MOST OF THE THUNDERSTORM ACTIVITY WILL REMAIN SOUTH OF THE AIRPORT. THUNDER IS CERTAINLY A POSSIBILITY AROUND 22Z. WINDS REMAINING OUT OF THE EAST/NORTHEAST AND BECOMING LIGHTER NEAR SUNSET. OUTLOOK... THU NIGHT/FRI...VFR. SAT...VFR BUT INCREASING HIGH CLOUDS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
Hazardous weather outlook, Jul 18, 3:16 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 316 PM CDT WED JUL 18 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 192030- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 316 PM CDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT EAST CENTRAL AND SOUTH CENTRAL MINNESOTA... AS WELL AS WEST CENTRAL WISCONSIN... THROUGH EARLY EVENING. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED... A FEW OF THE STORMS THROUGH THIS EVENING COULD PRODUCE SMALL HAIL AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SMALL THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA FRIDAY NIGHT AND PERSIST INTO WEDNESDAY. DRY WEATHER WILL PREDOMINATE OVER THAT PERIOD OF TIME... BUT WARMTH AND HUMIDITY WILL MAINTAIN AN UNSTABLE AIRMASS OVER THE AREA... MAKING FOR PERIODIC CHANCES FOR THUNDERSTORMS AS WEAK DISTURBANCES TRAVERSE THE REGION. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 18, 2:04 PM CDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
204 PM CDT WED JUL 18 2012
MNZ093-181945-
FREEBORN-
204 PM CDT WED JUL 18 2012
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER FREEBORN COUNTY THROUGH
245 PM CDT...
AT 159 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTHEAST OF HAYWARD...OR 10 MILES NORTH OF
NORTHWOOD. THIS STORM WAS MOVING NORTHEAST AT 10 MPH.
HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4357 9338 4376 9310 4375 9304 4357 9303
4349 9314 4349 9324
TIME...MOT...LOC 1904Z 218DEG 8KT 4359 9320
SPDSpecial weather statement, Jul 18, 2:34 PM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
234 PM CDT WED JUL 18 2012
MNZ093-182015-
FREEBORN-
234 PM CDT WED JUL 18 2012
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER FREEBORN COUNTY THROUGH
315 PM CDT...
AT 231 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF HAYWARD...OR 9 MILES NORTH OF
NORTHWOOD. THIS STORM WAS MOVING NORTHEAST AT 20 MPH.
HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
&&
LAT...LON 4351 9363 4371 9357 4375 9304 4350 9304
4349 9305 4349 9348
TIME...MOT...LOC 1935Z 216DEG 16KT 4359 9323
SPDSpecial weather statement, Jul 18, 3:19 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 319 PM CDT WED JUL 18 2012 MNZ060-067>070-076-077-182100- CARVER-DAKOTA-HENNEPIN-LE SUEUR-RICE-SCOTT-SIBLEY- 319 PM CDT WED JUL 18 2012 ...THUNDERSTORMS MOVING INTO/DEVELOPING OVER CARVER...DAKOTA... HENNEPIN...LE SUEUR...RICE...SCOTT AND SIBLEY COUNTIES THROUGH 400 PM CDT... AT 317 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF NEW PRAGUE. THIS STORM WAS MOVING NORTHEAST AT 35 MPH. ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. && LAT...LON 4479 9336 4443 9310 4434 9374 4464 9399 TIME...MOT...LOC 2019Z 246DEG 32KT 4455 9370 SPD
Special weather statement, Jul 18, 5:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 PM CDT WED JUL 18 2012
MNZ063-070-078-WIZ024-182330-
DAKOTA-GOODHUE-PIERCE-WASHINGTON-
504 PM CDT WED JUL 18 2012
...HEAVY RAIN OVER EASTERN DAKOTA...GOODHUE...PIERCE AND SOUTHEERN
WASHINGTON COUNTIES THROUGH 630 PM CDT...
AT 458 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM NEAR COTTAGE GROVE TO CANNON FALLS THEN TOWARD
KENYON THESE STORMS WILL PRODUCE A QUICK INCH OF RAIN IN SOME AREAS
WHICH COULD LEAD TO SOME PONDING OF WATER OR STREET FLOODING. THESE
STORMS WERE MOVING NORTHEAST AT 20 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 30 MPH ARE ALSO EXPECTED.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORM INCLUDE...
NEW TRIER.
MIESVILLE.
WELCH.
RED WING.
DIAMOND BLUFF.
HASTINGS.
CANNON FALLS.
ZUMBROTA.
LAT...LON 4478 9296 4478 9235 4445 9233 4445 9242
4437 9242 4436 9245 4435 9254 4421 9254
4420 9302
TIME...MOT...LOC 2200Z 237DEG 18KT 4444 9284The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:42 AM CDT | Special Weather Statement | MPX | Douglas, Pope | 63 min |
| Jul 18, 7:58 AM CDT | Special Weather Statement | MPX | Benton, Morrison | 62 min |
| Jul 18, 9:07 AM CDT | Special Weather Statement | MPX | Hennepin | 38 min |
| Jul 18, 9:16 AM CDT | Special Weather Statement | MPX | Chisago, Isanti | 59 min |
| Jul 18, 2:04 PM CDT | Special Weather Statement | MPX | Freeborn | 41 min |
| Jul 18, 2:34 PM CDT | Special Weather Statement | MPX | Freeborn | 41 min |
| Jul 18, 3:19 PM CDT | Special Weather Statement | MPX | Le Sueur, Scott | 41 min |
Nearby
Special Weather Statements in Minnesota, 2012Special Weather Statements in Wisconsin, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.